Advertisement

Counting Closed Orbits in Discrete Dynamical Systems

  • Azmeer NordinEmail author
  • Mohd Salmi Md Noorani
  • Syahida Che Dzul-Kifli
Conference paper
Part of the Springer Proceedings in Mathematics & Statistics book series (PROMS, volume 295)

Abstract

For a discrete dynamical system, the following functions: (i) prime orbit counting function, (ii) Mertens’ orbit counting function, and (iii) Meissel’s orbit sum, describe the different aspects of the growth in the number of closed orbits of the system. These are analogous to counting functions for primes in number theory. The asymptotic behaviour of those functions can be determined by two approaches: by (i) Artin-Mazur zeta function, or (ii) number of periodic points per period. In the first approach, the analyticity and non-vanishing property of the zeta function lead to the asymptotic equivalence of the prime orbit and Mertens’ orbit counting functions. In the second approach, the estimate on the number of periodic points per period is used to obtain the order of magnitude of all those counting functions. This chapter will introduce the counting functions and demonstrate both approaches in some categories of shift spaces, such as shifts of finite type, countable state Markov shifts, Dyck shifts and Motzkin shifts.

Keywords

Prime orbit theorem Mertens’ orbit theorem Meissel’s orbit theorem Artin-Mazur zeta function Shift of finite type Countable state Markov shift Dyck shift Motzkin shift 

Notes

Acknowledgements

The authors would like to acknowledge the grants FRGS/1/2017/STG06/UKM/01/1 and FRGS/1/2017/STG06/UKM/02/2 by Ministry of Higher Education, Malaysia, and DIP-2017-011 by Universiti Kebangsaan Malaysia for financial support in this research.

References

  1. 1.
    Adler, R.L., Konheim, A.G., McAndrew, M.H.: Topological entropy. Trans. Am. Math. Soc. 114(2), 309 (1965)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Akhatkulov, S., Noorani, M.S.M., Akhadkulov, H.: An analogue of the prime number, Mertens and Meissels theorems for closed orbits of the Dyck shift. In: AIP Conference Proceedings, vol. 1830 (2017)Google Scholar
  3. 3.
    Alsharari, F., Noorani, M.S.M., Akhadkulov, H.: Analogues of the Prime Number Theorem and Mertens Theorem for closed orbits of the Motzkin shift. Bull. Malays. Math. Sci. Soc. 40(1), 307319 (2017)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Alsharari, F., Noorani, M.S.M., Akhadkulov, H.: Estimates on the number of orbits of the Dyck shift. J. Inequalities Appl. 2015(1), 112 (2015)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Artin, M., Mazur, B.: On periodic points. Ann. Math. 81(1), 8299 (1965)CrossRefGoogle Scholar
  6. 6.
    Devaney, R.: An Introduction of Chaotic Dynamical Systems, 2nd edn. Addison-Wesley, California (1989)zbMATHGoogle Scholar
  7. 7.
    Dzul-Kifli, S.C., Good, C.: On devaney chaos and dense periodic points: period 3 and higher implies chaos. Am. Math. Mon. 122(8), 773780 (2015)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Everest, G., Miles, R., Stevens, S., Ward, T.: Orbit-counting in non-hyperbolic dynamical systems. J. fur die Reine und Angew. Math. 608, 155182 (2007)Google Scholar
  9. 9.
    Everest, G., Miles, R., Stevens, S., Ward, T.: Dirichlet series for finite combinatorial rank dynamics. Trans. Am. Math. Soc. 362, 199227 (2009)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Hadamard, J.: Sur la distribution des zros de la fonction \(\zeta (s)\) et ses consquences arithmtiques. Bulletin de la Socit Mathmatique de France 24, 199–220 (1896)CrossRefGoogle Scholar
  11. 11.
    Hamachi, T., Inoue, K.: Embedding of shifts of finite type into the Dyck shift. Monatshefte für Mathematik 145(2), 107129 (2005)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Hardy, G.H., Wright, E.M.: An Introduction to Theory of Numbers, 6th edn. Oxford University Press, Oxford (2008)zbMATHGoogle Scholar
  13. 13.
    Inoue, K.: The zeta function, periodic points and entropies of the Motzkin shift. ArXiv Mathematics e-prints. http://arxiv.org/abs/math/0602100 (2010). Last accessed 6 Sep 2018
  14. 14.
    Ismail, M.S., Dzul-Kifli, S.C.: The dynamical properties of even shift space. In: AIP Conference Proceedings vol. 1870(1) (2017)Google Scholar
  15. 15.
    Jaidee, S., Stevens, S., Ward, T.: Mertens theorem for toral automorphisms. Proc. Am. Math. Soc. 139(5), 16 (2011)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Keller, G.: Circular codes, loop counting, and zeta-functions. J. Comb. Theory Ser. A 56(1), 7583 (1991)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Kitchens, B.P.: Symbolic Dynamics: One-sided. Two-sided and Countable State Markov Shifts. Springer, Berlin (1998)CrossRefGoogle Scholar
  18. 18.
    Krieger, W.: On the uniqueness of the equilibrium state. Math. Syst. Theory 8, 97 (1974)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Lind, D., Marcus, B.: An Introduction to Symbolic Dynamics and Coding. Cambridge University Press, Cambridge (1995)CrossRefGoogle Scholar
  20. 20.
    Lindqvist, P., Peetre, J.: On a number-theoretic sum considered by Meissel–a historical observation. Nieuw Arch. Wisk. 15(3), 175–179 (1997)MathSciNetzbMATHGoogle Scholar
  21. 21.
    Mertens, F.: Ein Beitrag zur analytischen Zahlentheorie. J. reine angew. Math. 78, 46–62 (1874)MathSciNetzbMATHGoogle Scholar
  22. 22.
    Noorani, M.S.M.: Mertens theorem and closed orbits of ergodic toral automorphisms. Bull. Malaysian Math. Soc. 22, 127133 (1999)MathSciNetzbMATHGoogle Scholar
  23. 23.
    Pakapongpun, A., Ward, T.: Functorial orbit counting. J. Integer Seq. 12(2), 120 (2009)Google Scholar
  24. 24.
    Parry, W., Pollicott, M.: Zeta Functions and the Periodic Orbit Structure of Hyperbolic Dynamics. Société Mathématique de France, France (1990)zbMATHGoogle Scholar
  25. 25.
    Sarig, O.: Zeta functions for the renewal shift. Kyoto Univ. Math. Anal. Lab. 1404, 98–104 (2004)Google Scholar
  26. 26.
    Sharkovskii, A.N.: Coexistence of cycles of a continuous map of the line onto itself. Ukranian Math. Z. 16, 61–71 (1964)Google Scholar
  27. 27.
    Sharp, R.: An analogue of Mertens theorem for closed orbits of Axiom A flows. Boletim da Sociedade Brasileira de Matemática 21(2), 205229 (1991)MathSciNetCrossRefGoogle Scholar
  28. 28.
    Sharp, R.: Prime orbit theorems with multi-dimensional constraints for Axiom A flows. Monatshefte fr Mathematik 114(34), 261304 (1992)MathSciNetGoogle Scholar
  29. 29.
    Vallée Poussin, C.J.: Recherches analytiques de la thorie des nombres premiers. Annales de la Societe Scientifique de Bruxelles 20, 183256, 281352, 363397; 21, 351–368 (1896)Google Scholar
  30. 30.
    Waddington, S.: The prime orbit theorem for quasihyperbolic toral automorphisms. Monatshefte für Mathematik 112(3), 235248 (1991)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Singapore Pte Ltd. 2019

Authors and Affiliations

  • Azmeer Nordin
    • 1
    Email author
  • Mohd Salmi Md Noorani
    • 1
  • Syahida Che Dzul-Kifli
    • 1
  1. 1.Universiti Kebangsaan MalaysiaBangiMalaysia

Personalised recommendations